Hail, Todd
- When
- July 30, 5:27 PM CST
- Where
- Todd County, 3 mi W of Eagle Bend
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -95.093
Thunderstorms developed Saturday afternoon across central Minnesota and moved east-southeast across portions of central and east-central Minnesota and produced significant wind damage around Milaca, Dalbo and Foreston, Minnesota. Two EF-0 tornadoes occurred, one near Long Prairie and another near Dalbo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed Saturday afternoon across central Minnesota and moved east-southeast across portions of central and east-central Minnesota and produced significant wind damage around Milaca, Dalbo and Foreston, Minnesota. Two EF-0 tornadoes occurred, one near Long Prairie and another near Dalbo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 30, 5:17 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 617 PM CDT SAT JUL 30 2011 .DISCUSSION... THINGS WILL BE BRIEF TODAY... BUT SINCE LITTLE HAS CHANGED AND THIS PERSISTENT PATTERN LOOKS TO ESSENTIALLY REMAIN IN PLACE THROUGH THE WEEK... WOULDN/T HAVE MUCH EARTH SHATTERING NEW INFORMATION TO SHARE ANYWAY. LATEST VISIBLE SATELLITE AND RADAR IMAGERY SHOW TWO AREAS OF CONVECTION IMPACTING THE AREA AT THE CURRENT TIME... OVER WEST CENTRAL WISCONSIN AND FAR WEST CENTRAL MINNESOTA. A BOUNDARY LAID DOWN BY THE CONVECTION OVER THE EASTERN CWFA EXTENDS BACK WEST TO THE DAKOTAS... AND A NEW SEVERE THUNDERSTORM WATCH IS LOCATED FROM NEAR THIS BOUNDARY SOUTHWARD. SUBSTANTIAL INSTABILITY WITH MLCAPE AOA 3000 J/KG CHARACTERIZES THE AIRMASS IN THIS AREA... WITH MINIMAL CIN. 0-6KM SHEAR VALUES ARE GENERALLY IN THE 30-40KT RANGE... WITH EFFECTIVE SHEAR RUNNING A BIT HIGHER GIVEN THE DEPTH OF THE STORMS. THIS DEEP LAYER SHEAR LOOKS TO BE SUFFICIENT FOR MID-LEVEL ROTATION GIVEN RADAR SIGNATURES WE HAVE SEEN. LOW LEVEL ROTATION WILL BE MOST FAVORED NEAR THE BOUNDARY WHERE 0-1KM SHEAR IS AOA 15KT... BUT AS ONE MOVES SOUTH IT DECLINES QUICKLY. SO... ALTHOUGH A TORNADO CANNOT BE RULED OUT... PARTICULARLY WITH LCL HEIGHTS GENERALLY RUNNING AOB 1000M AND THE AFOREMENTIONED ENHANCED LOW LEVEL SHEAR NEAR THE BOUNDARY... IT SHOULD NOT BE THE PREDOMINANT SEVERE WEATHER THREAT THIS AFTERNOON INTO THIS EVENING. LARGE HAIL... LOCAL DOWNBURSTS... AND HEAVY RAIN MAY BE THE MAIN ISSUES... ALTHOUGH IF/WHEN STORMS ORGANIZE INTO CLUSTERS/LINES THEN MORE WIDESPREAD DAMAGING WINDS COULD BE AN ISSUE. MESOSCALE FORCING WITH THE EXISTING OUTFLOW BOUNDARY AND OTHER SUBTLE FEATURES WILL BE THE MAIN INITIATORS THROUGH MID AFTERNOON... THEN THE UPSTREAM FRONTAL BOUNDARY SHOULD ALLOW FOR SOMEWHAT MORE WIDESPREAD DEVELOPMENT FROM NORTHWEST TO SOUTHEAST AS WE HEAD INTO THE EVENING HOURS. AS MENTIONED... THE OVERALL FORECAST THINKING HAS NOT CHANGED MUCH... SO THE FORECAST HAS CHANGED LITTLE FOR THE REMAINDER OF THE PERIOD FROM TONIGHT THROUGH THE NEXT SYSTEM OF NOTE WHICH IMPACTS THE REGION MONDAY INTO TUESDAY. THIS AFTERNOON/S FRONTAL BOUNDARY WILL PUSH SOUTHEAST TONIGHT... TAKING MOST OF THE ACTIVITY IN THAT DIRECTION AS IT SEES A DIURNAL WEAKENING INTO THE OVERNIGHT HOURS SINCE THERE DOES NOT APPEAR TO BE A SIGNIFICANT LOW LEVEL JET RESPONSE OVERNIGHT TO KEEP MUCH GOING. WEAK HIGH PRESSURE TRIES TO SETTLE INTO THE AREA SUNDAY... BUT THE OLD FRONTAL BOUNDARY AND ASSOCIATED BAROCLINIC ZONE WILL LINGER OVER THE CENTRAL/SOUTHERN PORTION OF THE AREA... SO SOME STORMS WILL BE POSSIBLE SUNDAY INTO SUNDAY EVENING... ALTHOUGH COVERAGE SHOULD BE LIMITED GIVEN THE LIMITED FORCING. RETURN FLOW WILL BRING CHANCES FOR SHRA/TSRA BACK NORTH MONDAY INTO MONDAY EVENING... THEN THE NEXT COLD FRONTAL BOUNDARY LOOKS TO SWING THROUGH MONDAY NIGHT INTO EARLY TUESDAY. SOME OF THE MORE RECENT GUIDANCE SEEMS TO FAVOR THINGS EVEN FARTHER NORTH WITH THIS SYSTEM THAN PREVIOUSLY INDICATED... BUT FOR NOW WILL KEEP LIKELY POPS OVER A GOOD PART OF THE AREA. SEVERE WEATHER WILL BE A POSSIBILITY ONCE AGAIN GIVEN PLENTY OF INSTABILITY WHICH WILL REMAIN IN PLACE ALONG WITH ENHANCED SHEAR AHEAD OF THE FRONT AND APPROACHING UPPER WAVE. WE THEN LOOK TO REPEAT THE CYCLE AGAIN... WITH HIGH PRESSURE SETTLING INTO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AND POTENTIALLY INTO THURSDAY. THE SUBSIDENCE IN THE WAKE OF TUESDAY/S SYSTEM LOOKS MORE ROBUST THAN WITH TODAY/S FEATURE... AND THE BAROCLINIC ZONE LOOKS LIKE IT WILL BE SHOVED SUFFICIENTLY FAR SOUTH TO KEEP MOST OF THE AREA POP-FREE FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. FOR NOW... KEPT SOME CHANCE POPS IN THE FORECAST FOR THURSDAY AS WARM ADVECTION TRIES TO SET BACK UP OVER THE AREA... ALTHOUGH SOME OF THE NEWER GUIDANCE SUGGESTS THINGS WON/T FOCUS VERY WELL OVER OUR AREA AS SOME RIDGING TRIES TO HOLD ON... WITH THE MAIN WARM ADVECTION PCPN CHANCES STAYING TO OUR NORTHWEST AND WEST. GIVEN THE UNCERTAINTY AND TIMING DIFFERENCES... DECIDED TO KEEP THINGS DRY AFTER THURSDAY EXCEPT OVER THE WEST... WHERE SOME POPS ARE INTRODUCED BY SATURDAY. && .AVIATION.../00Z TAF ISSUANCE/ MAIN FORECAST CONCERN DEALS WITH ONGOING CONVECTION ACROSS CENTRAL MN OVER THE NEXT 6 HRS. LINE OF BROKEN CONVECTION HAS DEVELOPED ACROSS THE NORTHERN FA...WITH EMBEDDED SVR WX AS OF 22-23Z. BASED ON THE TRAJECTORY AND OVERALL MOVEMENT OVER THE NEXT FEW HRS...STC WILL SEE VCTS BY 1Z...WITH RNH/MSP/RWF ARND 3-4Z...WITH EAU AFT 4Z. ALTHOUGH THERE WILL BE BRIEF PERIODS OF IFR VSBYS AND MVFR CEILINGS NEAR TSRA...WOULD LIKE TO SEE HOW THE CONVECTION DEVELOPS OVER THE NEXT HR AND IF IT CAN CONGEAL INTO A MORE SOLID LINE BEFORE ANY TYPE OF TEMPORARY PERIOD OF THESE IFR/MVFR CONDITIONS DEVELOP. ANYWAY...ONLY STC WILL LIKELY SEE ANY IMPACT DURING THE MAIN EVENING AIR TRAFFIC. THERE IS ANOTHER PROBLEM TOWARD SUNRISE AS BOUNDARY LAYER MOISTURE REMAINS HIGH AND WNDS BECOME LIGHT. DEPENDING UPON THE AMT OF SKY COVER...AREAS OF BR/FG COULD DEVELOP. HAVE INTRODUCE 3-5SM IN BR AT THE TYPICAL AIRPORTS THAT HAVE PROBLEMS. WNDS WILL SLOWLY BECOME MORE NW AT AXN...WITH A GENERAL W TO SW FLOW OVERNIGHT...THEN MORE S/SE FLOW ON SUNDAY. MSP...KEPT MOST OF THE ACTIVE WX AT BAY UNTIL AFT 3Z...WITH VCTS. THIS COULD BE UPGRADED TO A PREDOMINATE P6SM TSRA WITH TEMPORARY CONDITIONS OF 5SM TSRA BKN035CB IS NEEDED. THE MOST LIKELY TIME PERIOD OF MVFR/IFR CONDITIONS WILL OCCUR BETWEEN 3-4Z...WITH VSCH AS EARLY AS 230Z. WNDS WILL BE GENERALLY FROM THE SW THIS EVENING...MORE W/SW OVERNIGHT...WITH MORE SW SUNDAY AFTN. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH/JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1050 AM CDT SAT JUL 30 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311600- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1050 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA...WITH THE MAIN THREAT PERIOD BEING LATE THIS AFTERNOON INTO TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN THROUGH EARLY AFTERNOON... MAINLY NORTH OF A LINE FROM BENSON TO SAINT CLOUD TO LADYSMITH. A FEW OF THESE MAY REACH SEVERE LIMITS WITH QUARTER SIZE HAIL. DURING THE LATE AFTERNOON AND EVENING HOURS...SCATTERED STORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA AND EVOLVE GRADUALLY SOUTHEAST THROUGH THE EVENING AND POSSIBLY INTO THE OVERNIGHT. LARGE HAIL AND SCATTERED STRONG WINDS WOULD BE THE PRIMARY THREATS FROM ANY STORMS THAT DO REACH SEVERE LIMITS. THERE IS A SMALL CHANCE FOR A TORNADO OR TWO IN CENTRAL MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING...GENERALLY ALONG AND NORTH OF A MONTEVIDEO TO CAMBRIDGE LINE. IN ADDITION...TEMPORARY HEAVY RAINFALL RATES COULD LEAD TO SOME LOCALIZED FLOODING ISSUES DUE TO RECENT WET CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK AREA ON SUNDAY. A FEW STRONG STORMS ARE POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA ON MONDAY AFTERNOON AND NIGHT WITH THE APPROACH AND PASSAGE OF A FRONT. THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED... MAINLY LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN MINNESOTA AND WESTERN WISCONSIN.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT SAT JUL 30 2011
MNZ054-301900-
LAC QUI PARLE-
107 PM CDT SAT JUL 30 2011
AT 106 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTH OF BIG STONE CITY...OR 9 MILES NORTHWEST
OF NASSAU. THIS STORM WAS MOVING EAST AT 25 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NASSAU.
BELLINGHAM.
LOUISBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4526 9646 4527 9645 4526 9629 4523 9627
4523 9623 4520 9618 4520 9612 4500 9611
4504 9646
TIME...MOT...LOC 1807Z 280DEG 15KT 4518 9652
CLFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT SAT JUL 30 2011
WIZ023-025-027-028-302000-
CHIPPEWA-DUNN-EAU CLAIRE-ST. CROIX-
159 PM CDT SAT JUL 30 2011
AT 156 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
SHELDON TO 5 MILES EAST OF JIM FALLS TO 7 MILES NORTHWEST OF CHIPPEWA
FALLS TO KNAPP. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JIM FALLS.
CHIPPEWA FALLS.
BATEMAN.
CADOTT.
LAKE HALLIE.
LUDINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4469 9093 4479 9177 4519 9235 4516 9158
4517 9120 4527 9094 4526 9092 4519 9091
4469 9091
TIME...MOT...LOC 1859Z 302DEG 24KT 4515 9084 4505 9116
4496 9150 4497 9204
CLFThe Minneapolis radar (KMPX), 189 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
8 thunderstorm wind, 6 hail, 3 tornado, 1 funnel cloud. Local standard time, as filed.
A storm chaser filmed a funnel cloud that looked like it may have been on the ground, though trees shrouded the view. A subsequent NWS damage survey did indeed find nearly two dozen trees that were downed in a convergent pattern from the storm. No structures were hit.
Several trees, up to 12 inches in diameter, were blown down just west of Highway 169.
Multiple trees were uprooted near Bock, Minnesota, some trees as large as three feet in diameter. Based on the storm survey, a severe downburst wind, up to 75 mph, occurred around Bock.
A large tree was uprooted near Foreston, Minnesota.
An EF-0 tornado touched down approximately one-quarter mile west of the Isanti County border, north of County Road 10. Damage was confined to crops and a few trees as it moved southeast into Isanti County at 50th Street. Maximum wind speeds were 70 to 80 mph.
An EF-0 tornado continued southeast across northwest Isanti County, before turning directly south along County Road 58 west of Dalbo, and north of Carmody, Minnesota. The tornado ended less than a half mile north of South Stanchfield Lake. The most intense damage occurred along County Road 58 where concentrated tree damage was present, along with a resident garage which was shifted off its foundation. Another resident had small structure damage to shingles or roof damage. Two trailers at this residences slid a short distance, while one of the trailers flipped over. Maximum wind speeds were 70 to 80 mph along with a path length of approximately 5 miles.
Scattered downburst wind damage occurred in much of Dalbo Township, northwest of the town of Dalbo. Damage was confined to trees and crops. The most concentrated damage occurred north of County Road 13, near 389th Avenue Northwest, eastward to Xenon Street Northwest.
A large tree blew down, and was blocking a road.
A large tree fell near Southside Park in Litchfield.
A large tree was blown down near Green Isle, Minnesota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338692, 317853, 317852, 336346, 326260, 317857, 317861, 317858, 318578, 318582, 318590, 317854, 317855, 317859, 326248, 317856, 326250, 317860.